Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 18, NWS Amarillo, TX

April 20, 2005Gray County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Apr 20, 2005, 5:21 PM CDT for Gray County, Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 20, 2005, 5:21 PM CDT (22:21 UTC)
Expired
Apr 20, 2005, 6:15 PM CDT
In force
54 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Gray County, TX

The radar

The Amarillo radar (KAMA), 83 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 3:50 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.4 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2005-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2005-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-441 J/kg
Mixed-layer LCL
2031 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
-53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:15 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Apr 20, 3:15 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
315 PM CDT WED APR 20 2005

.DISCUSSION...
DRYLINE HAS PUSHED ACROSS ALL BUT THE SOUTHEASTERN CORNER OF THE
TEXAS PANHANDLE. S/W MOVING ACROSS SW TEXAS IS HELPING TO GET
CONVECTION GOING ACROSS THE SOUTH PLAINS AND BEARS WATCHING TO SEE
IF THIS ACTIVITY WILL INCREASE IN STRENGTH AND COVERAGE ACROSS THE
FAR SOUTHEAST THIS EVENING.  FOR THE REST OF THE REGION...DRY AIR
IS ENTRENCHED BEHIND THE DRYLINE AND WILL KEEP CLEAR SKIES IN
PLACE.  ONLY MAJOR CHANGE TO SHORT TERM GRIDS WAS TO PULL POP
CHANCES OUT FOR TOMORROW AS DRY AIR REMAINS IN PLACE OVER THE
REGION.  WINDSHIFT WILL PUSH THROUGH DURING THE DAY TOMORROW...BUT
HIGHER DEWPTS BEHIND THE FRONT WILL DO LITTLE TO GET PRECIP GOING
AS TIME SERIES SHOW LITTLE MOISTURE ALOFT AND WEAK SYNOPTIC LIFT.
TEMPS WILL BE A BIT COOLER BUT NOT BY MUCH AS FLOW PATTERN ALOFT
STARTS TO TRANSITION TO A S/W RIDGE BY THE WEEKEND.

AS THE FLOW TRANSITIONS...A SECONDARY SURGE OF COOL AIR WILL SLIDE
ACROSS THE REGION LATE THURSDAY/DURING THE DAY FRIDAY.  ALSO PUT
WINDS INTO THE HIGH-END OF BREEZY FOR FRIDAY AS SFC PRES GRADIENT
TIGHTENS UP BEHIND FRONTAL PASSAGE.  THIS WILL THEN LET MUCH COOLER
AIR SPILL INTO THE PANHANDLES AND KNOCK TEMPS BACK INTO THE FIRST
PART OF THE WEEK.  SHOULD SEE DRY FRONTAL PASSAGE AS ATMOSPHERE WILL
BE RELATIVELY DRY.  AS RIDGE MOVES EAST OF AREA LATE SUNDAY...
RETURN FLOW SHOULD BECOME ESTABLISHED AND TEMPS BEGIN TO MODERATE.
COULD ALSO SEE MOISTURE START TO RETURN TO THE REGION BUT STILL NOT
CONFIDENT ON TIMING SO LEFT POP STRUCTURE ALONE.  DID BUMP TEMPS UP
A CATEGORY FOR MON AND TUE.  MODELS ADVERTISE ANOTHER FRONT PUSHING
THROUGH THE REGION TUESDAY...BUT WILL WAIT AND SEE HOW THINGS
UNFOLD NEXT WEEK BEFORE MAKING MAJOR CHANGES.

FCSTID = JORDAN

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                48  77  46  70 /  10   0  10  10
BEAVER OK                  53  78  46  69 /  20  10  10  10
BOISE CITY OK              47  73  41  67 /   0   0  10  10
BORGER TX                  54  78  44  70 /  10   0  10  10
BOYS RANCH TX              46  78  44  71 /   0   0  10  10
CANYON TX                  46  78  46  71 /   0   0  10  10
CLARENDON TX               56  80  49  72 /  10  10  10  10
DALHART TX                 44  75  41  68 /   0   0  10  10
GUYMON OK                  48  77  42  68 /  10   0  10  10
HEREFORD TX                44  78  46  69 /   0   0  10  10
LIPSCOMB TX                57  79  47  70 /  20  10  10  10
PAMPA TX                   57  78  46  69 /  10  10  10  10
SHAMROCK TX                59  82  50  72 /  20  10  10  10
WELLINGTON TX              60  83  51  76 /  30  10  10  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

03/17
Hazardous weather outlook, Apr 20, 1:00 PM CDT, 4 hours 21 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT WED APR 20 2005

OKZ001>003-TXZ001>020-211100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT WED APR 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND THIS EVENING ACROSS THE EASTERN TEXAS AND OKLAHOMA PANHANDLES.
THE AREA AT GREATEST RISK WILL BE GENERALLY EAST OF A LINE FROM
BEAVER TO MIAMI...TO CLARENDON. THE MAIN SEVERE WEATHER THREAT WILL
BE FROM LARGE HAIL AND DAMAGING WINDS.

ALSO...BREEZY WARM AND DRY WINDS WILL INCREASE THE FIRE DANGER
TODAY...MAINLY OVER WESTERN SECTIONS OF THE PANHANDLES. CAUTION IS
ADVISED ON AREA LAKES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THERE IS A CHANCE OF THUNDERSTORMS EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACROSS THE EASTERN TEXAS AND OKLAHOMA PANHANDLES SHOULD
REMAIN ALERT AND BE READY FOR POSSIBLE ACTIVATION LATE THIS AFTERNOON
AND THIS EVENING.

COCKRELL

In the hours before

Special weather statement, Apr 20, 4:57 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
457 PM CDT WED APR 20 2005

TXZ018-019-202245-
ARMSTRONG TX-DONLEY TX-
457 PM CDT WED APR 20 2005

...STRONG THUNDERSTORMS IN ARMSTRONG AND DONLEY COUNTIES...

SEVERAL STRONG THUNDERSTORMS WERE DEVELOPING FROM 3 MILES WEST OF
HOWARDWICK TO 16 MILES SOUTHWEST OF CLARENDON AT 457 PM CDT...MOVING
NORTHEAST AT 25 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

KRAMAR

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 5:59 PM CDTSevere Thunderstorm WarningAMACollingsworth61 min
Apr 20, 6:03 PM CDTSevere Thunderstorm WarningAMARoberts57 min
Apr 20, 6:12 PM CDTSevere Thunderstorm WarningAMAGray63 min
Apr 20, 6:15 PM CDTSevere Thunderstorm WarningAMAWheeler60 min
Apr 20, 6:22 PM CDTSevere Thunderstorm WarningAMAHemphill53 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.